logo Drug eruptions

Systemic dermatology

Drug eruptions

Objectives

  • Identify common and serious drug eruptions.

Key points

  • The majority of drug eruptions arise within three weeks of starting a new medication.
  • Mechanisms may be immunologically mediated, or non-immunologic.
  • Drug eruptions generally improve within days of discontinuing the responsible drug, but resolution may take much longer.
  • There is a wide range of clinical presentations that may be characteristic of drug eruption or mimic exanthemas due to infection or other skin diseases.
  • Life threatening adverse cutaneous drug reactions include anaphylaxis, toxic epidermal necrolysis and drug hypersensitivity syndrome.
  • Exanthematous drug eruption is adverse hypersensitivity reaction characterised by a measles-like exanthem with minimal systemic involvement.
  • Drug hypersensitivity syndrome begins within 2 months of initiation of a drug and is characterised by fever, exfoliative dermatitis, haematological and organ involvement.
  • Drug-induced urticaria and angioedema may due to several mechanisms and in some cases are accompanied by systemic anaphylaxis.
  • Fixed drug eruption is characterised by solitary or multiple plaques or bullae that reappears in the same site within hours of rechallenge with the same drug.
  • Drug-induced purpura may be due to coagulation abnormality or vasculitis.
  • Drug-induced Stevens-Johnson syndrome / toxic epidermal necrolysis are moderately severe / severe mucocutaneous and systemic reactions.

Introduction

Think carefully before you prescribe an unnecessary drug! In hospital patients, rashes are commonly attributed to and often caused by medications.

About 3% of patients admitted to hospital have rashes due to adverse drug reactions but in others the cutaneous signs are due to the underlying or intercurrent illness (e.g. viral or bacterial exanthemas or internal disease), non-specific reactions to treatment (e.g. sweat-rash due to prolonged bed rest with plastic sheeting) or independent skin disease that has not been recognised by hospital staff. True drug reactions may mimic other skin diseases. In general, the rash improves when the drug is withdrawn. This may occur quickly but in some cases takes weeks or longer.

Life-threatening features

Adverse drug eruptions can be dangerous, especially toxic epidermal necrolysis (TEN) and drug hypersensitivity syndrome.

Features indicating a potentially serious reaction include:

TEN due to allopurinol

TEN due to lamotrigine

TEN due to lamotrigine


Mechanisms of cutaneous reactions to drugs

Immunological hypersensitivities (true allergy)

Non-immunologic drug eruptions may be due to idiosyncratic reaction, hereditary enzyme deficiency, dose dependent cumulation, irritancy or toxicity. Examples include:

History

The patient may need to be coaxed to report their drug history. Although adverse reactions are less likely to arise from drugs that the patient has been on for a long period of time, this is not always the case. Suggest these are brought to the clinic for inspection.

Ask about all medications taken in the last three months:

It is not possible to memorise all possible causes of all possible drug eruptions. Standard reference handbooks such as the New Ethicals Catalogue and manufacturers’ data sheets include “rash” in the list of potential adverse effects for nearly every drug.

Exanthematous drug reactions

These are often also described as toxic erythema. Features include:

Penicillin-induced rash

Patient with leukaemia and reaction to ampicillin


The suspected drug or drugs should be discontinued, and the rash usually subsides within a week. Unfortunately there are no useful in vitro or in vivo tests to confirm hypersensitivity reactions and re-challenge is not recommended (although it sometimes occurs inadvertently at a later date). May cross-react with other drugs in the same class. Sometimes the rash clears despite continuing the responsible drug or re-challenge is tolerated without adverse reaction.

Drugs that cause exanthematous rashes in >1%

  • Penicillins
  • Carbamazepine
  • Allopurinol
  • Gold
  • Sulphonamides
  • NSAIDS
  • Phenytoin
  • Isoniazid
  • Chloramphenicol
  • Erythromycin
  • Streptomycin

Exfoliative dermatitis / erythroderma

A morbilliform rash or intertriginous eruption may progress to exfoliative dermatitis (generalised peeling) or erythroderma (red all over), a potentially dangerous reaction. Drugs most often implicated are sulphonamides, penicillin, antimalarials, anticonvulsants and allopurinol.

Drug hypersensitivity syndrome due to allopurinol

Severe reaction to penicillin

Papular eruption due to hydroxychloroquine


Internal organ involvement and fever indicates possible drug hypersensitivity syndrome. This has a mortality rate of about 10%.

Drug-induced urticaria

Urticaria may occur with or without angioedema.

Drugs that cause urticaria in >1%

  • Penicillins
  • Cephalosporins
  • Sulphonamides
  • Cytostatic agents
  • ACE inhibitors
  • Calcium channel blockers

Fixed drug eruption

Fixed drug eruption (FDE) refers to solitary or multiple oval plaques that arise over a few hours and may have central blisters. May affect mucosal surfaces such as the genitals and lips. Frequently resolves in a few days leaving purplish hyperpigmentation, then re-erupts in the same site on re-exposure to the causative drug, which is usually a medication taken intermittently such as paracetamol or antibiotics but may also be a food dye.

FDE due to tetracycline

FDE due to cotrimoxazole

Purpuric FDE: cause unknown


Purpura

Drug-related bleeding into the skin includes:

Drug-induced photosensitivity

Photosensitivity may be due to toxic or immunological mechanisms or both, from systemic or topical exposure to the medication. The rash affects sites of light exposure (UVA), but may spare habitually exposed areas such as the face and hands. Phototoxic reactions will affect everyone if the dose is high enough, and appears like sunburn (e.g. doxycycline, chlorpromazine). Photoallergic eruptions are generally eczematous or lichenoid (e.g. quinine).

Onycholysis may be due to drug-induced photosensitivity.

Photo-onycholysis due to doxycycline

Postinflammatory hypopigmentation due to photosensitivity reaction to quinine

Severe sunburn in a patient taking isotretinoin


Drug-induced pigmentation

Several drugs may slowly induce hyperpigmentation of the skin and mucosal surfaces, due to the deposition of melanin (e.g. ACTH, oestrogen/progesterone, phenytoin), haemosiderin (minocycline), exogenous pigment (minocycline) or unknown mechanisms,

Flagellate pigmentation due to bleomycin (secondary to excoriation)

Blue-black pigmentation minor trauma due to minocycline

Slate-grey pigmentation due to melanin and lipofuscin deposited in patient on amiodarone

Carotenaemia (with normal palm for comparison)


Other patterns of cutaneous reaction to drugs

Pustular psoriasis induced by systemic steroids

Pseudoporphyria bulla due to frusemide in patient with chronic renal failure